Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs given glitazone infection warning

By Christian Duffin

GPs are being warned that patients with type 2 diabetes who have been long-term users of glitazones have an increased risk of pneumonia or lower respiratory tract infection than the general patient population.

US researchers reviewed 13 randomised controlled trials involving more than 8,000 patients who took glitazones for more than one year up until March 2010. The follow-up period was between one and five and a half years.

Compared with 9,500 controls, glitazones significantly increased the risk for any pneumonia or lower respiratory tract infection by 40% and of serious pneumonia or lower respiratory tract infection by 39%.

Study leader Dr Sonal Singh, assistant professor of medicine at Johns Hopkins University School of Medicine in Maryland, United States, said: ‘Any potential accentuation of risk with thiazolidinediones is of particular concern given that several recent epidemiological studies have reported an increased risk of pneumonia in patients with type 2 diabetes.'

Thorax 2011, published online 15 February

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say